A young and healthy NSW man has been left struggling to walk, unable to bathe himself or even sleep, all due to a debilitating skin condition.
Jordan Hendey, 26, said he feels like he’s a baby again, relying on his fiancée to care for him as he deals with Topical Steroid Withdrawal (TSW) brought on by using steroid creams to treat eczema for more than 20 years.
Deciding to go cold turkey on the medication just before Christmas, Jordan is now experiencing painful and frustrating withdrawal symptoms that have turned his life upside down.
“I itch constantly,” he told Yahoo News.
“My knees are really bad at the moment, I struggle to walk. I have to walk for 10 or 20 steps before I start getting the motion back because it’s all so tight and crusty.
“I wake up in the morning and I can’t open my eyes, because it’s all crusted over. I have nightmares of not being able to open my eyes at all.”
Jordan said he’d be lucky to get three hours of sleep a night, and he’s also experiencing hair loss. And on top of all of that, he’s constantly shedding dry skin.
“I’ve had a white Christmas,” he joked. “It’s everywhere. I vacuum three or four times a day, and I could definitely do more.”
Even straight after vacuuming, “there’s flakes everywhere”.
Jordan, who owns a marketing agency, has documented his journey on TikTok, where one video has gone viral with almost 2 million views.
Videos show every inch of his skin peeling and flaking.
"My skin constantly screams pick me, pick me. It’s so hard to fight the temptation," he wrote in one video.
Steroid creams 'almost killed me'
Jordan’s battle with eczema began as a child, where he experienced patches in the crooks of his elbows and behind his knees.
But as he grew older, it spread over his body and he became reliant on steroid creams and moisturisers.
"My doctor told me to use the steroids until the eczema disappeared, and then for another 14 days further to keep the eczema away," Jordan said, explaining how he became addicted to the creams.
When he first decided to stop using steroid creams about five years ago, his skin became bright red and swollen. A blood test resulted in him being hospitalised for a week with two blood infections.
“I nearly died from it, in all reality. If my naturopath didn’t randomly tell me to get a blood test I would’ve become really, really sick,” he said.
While he was in hospital, a dermatologist came to see him and convinced him and his father that he had to use steroid creams again.
Within a week his skin had calmed down, but over time he began looking into alternatives to rid his reliance on the medication that was consuming his life.
“It’s debilitating, it’s a struggle to do every day life. I would spend probably two hours, maybe three hours a day just managing my skin,” he said.
“There was never any relief from thinking about my skin.”
At his lowest point, Jordan found himself in a dark headspace and began experiencing suicidal thoughts.
In his research, he discovered it can take two to five years to recover from TSW.
“I just thought, I can’t put up with this for five years.”
That’s when he found No Moisture Treatment (NMT), a program developed by dermatologist Dr Kenji Sato that stops the use of steroid creams and moisturisers, and limits water intake.
“The goal is to dry out your skin to make it easier for your body to heal,” Jordan said.
Instead of taking as long as five years to recover, some patients saw complete recovery in as little as three months with NMT. Jordan said he is prepared for his journey to be longer.
‘I want to get married without being in pain’
Jordan has found hope in others dealing with TSW who have seen dramatic results after six months.
“It’s one of my goals, to be able to go bike riding, go camping, go swimming at the beach. That’s the whole reason I’m doing it, just to be able to live like a normal human being.
“And to be able to get married without being in pain.”
Jordan said his fiancée, Karys, has become a “full-time carer” for him.
“There’s no way I could do this without her. She’s constantly running around after me with a vacuum, helping me with something that I’ve scratched or cooking lunch or dinner for me.
“It’s like I’ve gone back to being a baby.”
He described the response to his TikTok videos as “crazy” and has been inundated with messages from others also experiencing TSW.
“Once I’m healed and at the end of the process I do want to help people avoid getting into situations where they’re dedicated to steroids and also help people through the process of getting off steroids.”
In a medical article written by Sydney doctor Belinda Sheary, she explains research on TSW is very limited but patients can see notable results following withdrawal from steroid creams.
“After complete withdrawal, a patient with TCS addiction can expect normal skin or the original eczema symptoms,” she wrote in the Australian Family Physician in 2016.
She also noted “prolonged withdrawal periods” of months or years can take a “significant toll” on a patient’s mental health.
Anyone experiencing similar symptoms is recommended to undertake their own research and seek medical advice.
Do you have a story tip? Email: firstname.lastname@example.org.